Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Birmingham, AL

March 20, 2006Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 20, 2006, 7:43 PM CST for Russell County, Alabama. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2006, 7:43 PM CST (01:43 UTC)
Expired
Mar 20, 2006, 8:45 PM CST
In force
62 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Russell County, AL

What was reported inside it

TimeReportWhereRemark
Mar 20, 8:15 PM CSTFUNNEL CLOUD3 Wsw Seale, ALAMD. APPROX. 10 SW COLUMBUS GA.
Mar 20, 8:15 PM CSTFUNNEL CLOUD3 Wsw Seale, AL
Mar 20, 8:30 PM CSTTSTM WND DMGSeale, ALNUMEROUS REPORTS OF TREES AND POWER LINES DOWN WITH SCATTERED POWER OUTAGES ACROSS PORTIONS OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 6:03 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 520 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
520 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 210145
SVRBMX
ALC113-210245-
/O.NEW.KBMX.SV.W.0039.060321T0143Z-060321T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CST MON MAR 20 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 845 PM CST

* AT 740 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS 75 TO 90 MPH...WHICH CAN BREAK LARGE
  LIMBS...PUSH OVER SHALLOW ROOTED TREES...PARTIALLY UNROOF
  BUILDINGS...DESTROY STRUCTURES AND MAKE DRIVING EXTREMELY          
  HAZARDOUS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM  
  FROM 15 MILES SOUTHEAST OF WEST POINT TO 8 MILES NORTH OF UNION    
  SPRINGS...AND MOVING EAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GLENVILLE...PITTSVIEW AND HOLY TRINITY.

THESE STORMS PRODUCED 85 MPH WINDS AS THEY MOVED THROUGH THE AUBURN 
AND OPELIKA AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3242 8542 3215 8542 3215 8525 3208 8518
      3209 8506 3226 8491 3234 8499 3246 8500

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:48 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 20, 2:48 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CST MON MAR 20 2006

.SHORT TERM...(TONIGHT - WEDNESDAY NIGHT)

NEEDLESS TO SAY...ITS GOING TO RAIN TONIGHT. RADARS ARE COVERED UP
FROM NORTH ALABAMA INTO EASTERN LOUISIANA. THIS MASS WILL CONTINUE
TO SHIFT EASTWARD OVERNIGHT AND FINALLY EXIT EAST ALABAMA TUESDAY
MORNING...AHEAD OF APPROACHING DRY LINE. WITH LOW LEVEL JET
ENHANCING OVERNIGHT AND WARM FRONT ACROSS OUR EXTREME SOUTHERN
COUNTIES...CANT COMPLETELY RULE OUT SEVERE THREAT FOR AREAS FROM
ALICEVILLE TO TUSKEGEE. HEAVY RAINFALL WILL BE THE ISSUE FOR AREAS
NORTH OF THERE AND FLASH FLOOD WATCH COVERS THIS WELL.

ONCE DRYLINE PUNCHES THROUGH LATE TONIGHT...IT WILL BE ANOTHER
HALF DAY BEFORE THE COLD AIR REALLY MOVES IN. TUESDAY WILL
ACTUALLY WARM UP FAIRLY QUICKLY WITH SUNSHINE AND DRY AIR IN
PLACE. HIGHS ON TUESDAY WILL RANGE FROM THE UPPER 50S NORTH TO MID
70S SOUTHEAST.

BY WEDNESDAY...THE EDGE OF LARGE CANADIAN HIGH PRESSURE WILL SINK
INTO THE SOUTHEAST WITH SOME OF THE COOLEST TEMPERATURES WEVE HAD
IN A WHILE. LOWS WEDNESDAY MORNING APPROACHING FREEZING ACROSS
THE NORTHERN HALF OF THE FORECAST AREA WITH MID AND UPPER 30S
SOUTH. HIGHS RANGING FROM 50 TO 60 ON WEDNESDAY WITH MOSTLY SUNNY SKIES.

.LONG TERM...(THURSDAY - MONDAY)

ANOTHER SHORT WAVE WILL MOVE ACROSS THE SOUTHEAST ON THURSDAY.
AIRMASS WILL REMAIN VERY DRY...AND EVEN THOUGH GFS SHOWS SOME
LIGHT QPF SCATTERED AROUND THE SOUTHEAST...DOUBT ANY MORE THAN A
FEW CLOUDS. BEHIND THIS SHORT WAVE, UPPER FLOW BECOMES INCREASING
NORTHWEST ALLOWING FOR COOL CONDITIONS TO CONTINUE INTO THE
WEEKEND. MORNING LOWS WILL FLIRT WITH FREEZING WHILE HIGHS WILL BE
A GOOD 10+ DEGREES COOLER THAN AVERAGE FOR WHAT WILL BE LATE
MARCH. POSSIBLY WARMING UP SUNDAY AND MONDAY AHEAD OF NEXT
DEVELOPING STORM SYSTEM BUT THERE HAS BEEN SOME LARGE
INCONSISTENCIES WITH LONG TERM PATTERN LATELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  63  33  55 / 100  20   0   0
ANNISTON    52  66  34  55 / 100  10   0   0
BIRMINGHAM  50  62  32  53 / 100  10   0   0
TUSCALOOSA  49  64  35  57 / 100  10   0   0
CALERA      50  64  36  57 / 100  10   0   0
AUBURN      53  66  37  57 / 100  10   0   0
MONTGOMERY  54  72  37  60 / 100  10   0   0
TROY        56  76  38  60 /  90  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/88
Hazardous weather outlook, Mar 20, 2:00 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CST MON MAR 20 2006

ALZ011>015-017>050-211151-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
200 PM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND
GUSTS AND ISOLATED TORNADOES...NEAR AND SOUTH OF A LINE FROM
ALICEVILLE TO TUSKEGEE THROUGH MIDNIGHT.  THIS AREA INCLUDES THE
CITIES OF MONTGOMERY...TROY...SELMA...AND DEMOPOLIS.

IN ADDITION TO THE SEVERE WEATHER THREAT...AN EXTENDED PERIOD OF
MODERATE TO HEAVY RAINFALL THIS AFTERNOON AND TONIGHT MAY LEAD TO
FLASH FLOODING AND RIVER FLOODING.  A FLASH FLOOD WATCH HAS BEEN
ISSUED UNTIL MIDNIGHT TONIGHT FOR AREAS MAINLY ALONG AND NORTH OF
INTERSTATE 20. RAINFALL AMOUNT BETWEEN 2 TO 4 INCHES WILL BE POSSIBLE
ALONG AND NORTH OF A LINE FROM TUSCALOOSA...TO CALERA...TO
ROANOKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIVER FLOODING IS POSSIBLE ACROSS WEST ALABAMA ON TUESDAY AS
RIVER RISES WILL RESULT FROM THE MONDAYS HEAVY RAINFALL.

ALSO...OVERNIGHT TEMPERATURES WILL DROP TO NEAR FREEZING WEDNESDAY
MORNING AS MUCH COLDER AIR FILTERS INTO THE AREA. A FREEZE WATCH MAY
BE NECESSARY AS THE GROWING SEASON HAS BEGUN.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THIS AFTERNOON AND EVENING.

KNS/99

In the hours before

Local storm report, Mar 20, 6:26 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FUNNEL CLOUD     3 S EQUALITY            32.72N 86.10W
03/20/2006                   ELMORE             AL   EMERGENCY MNGR

0600 PM     FUNNEL CLOUD     5 SW PRATTVILLE         32.41N 86.51W
03/20/2006                   AUTAUGA            AL   PUBLIC

0610 PM     HAIL             5 N SYLACAUGA           33.25N 86.26W
03/20/2006  E0.25 INCH       TALLADEGA          AL   PUBLIC

&&

JD/81
Local storm report, Mar 20, 7:03 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FUNNEL CLOUD     9 NE WETUMPKA           32.64N 86.09W
03/20/2006                   ELMORE             AL   EMERGENCY MNGR

            BETWEEN EQUALITY AND SEMAN.

0600 PM     HAIL             WETUMPKA                32.54N 86.20W
03/20/2006  E0.75 INCH       ELMORE             AL   TRAINED SPOTTER

            E G40MPH

0615 PM     TSTM WND DMG     W WETUMPKA              32.54N 86.20W
03/20/2006                   ELMORE             AL   EMERGENCY MNGR

            SPORADIC DOWNED TREES WESTERN PORTION OF COUNTY.
            POWERLINES DOWN.

0630 PM     HAIL             DADEVILLE               32.83N 85.77W
03/20/2006  E0.25 INCH       TALLAPOOSA         AL   EMERGENCY MNGR

&&

MBAER
Local storm report, Mar 20, 7:15 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MBAER
Local storm report, Mar 20, 7:17 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 S LAFAYETTE           32.83N 85.40W
03/20/2006  M0.75 INCH       CHAMBERS           AL   EMERGENCY MNGR

&&

MBAER
Local storm report, Mar 20, 7:34 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 PM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     NW AUBURN               32.59N 85.48W
03/20/2006                   LEE                AL   EMERGENCY MNGR

            POWER LINES DOWN ACROSS NW LEE CNTY. E G45MPH IN AUBURN

0710 PM     TSTM WND DMG     MONTGOMERY              32.35N 86.28W
03/20/2006                   MONTGOMERY         AL   EMERGENCY MNGR

            WIDESPREAD TREE LIMB DAMAGE CITY WIDE. E G60MPH IN MGM.

0730 PM     TSTM WND DMG     OPELIKA                 32.65N 85.38W
03/20/2006                   LEE                AL   EMERGENCY MNGR

            TREES DOWN SEVERAL LOCATIONS.

&&

MBAER
Local storm report, Mar 20, 7:41 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 PM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             OPELIKA                 32.65N 85.38W
03/20/2006  M0.25 INCH       LEE                AL   AMATEUR RADIO

0735 PM     TSTM WND GST     W OPELIKA               32.65N 85.38W
03/20/2006  M85 MPH          LEE                AL   ASOS

            G74KT/85MPH AT KAUO.

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:08 PM CSTTornado WarningBMXTallapoosa37 min
Mar 20, 6:09 PM CSTTornado WarningBMXElmore36 min
Mar 20, 6:35 PM CSTSevere Thunderstorm WarningBMXChambers40 min
Mar 20, 6:44 PM CSTSevere Thunderstorm WarningBMXTallapoosa16 min
Mar 20, 6:50 PM CSTSevere Thunderstorm WarningBMXLee55 min
Mar 20, 6:57 PM CSTSevere Thunderstorm WarningBMXMontgomery33 min
Mar 20, 7:14 PM CSTSevere Thunderstorm WarningBMXChambers16 min
Mar 20, 7:25 PM CSTSevere Thunderstorm WarningBMXBullock, Macon50 min
Mar 20, 7:50 PM CSTSevere Thunderstorm WarningBMXLee40 min
Mar 20, 7:54 PM CSTTornado WarningBMXBullock21 min
Mar 20, 7:58 PM CSTTornado WarningBMXMacon7 min
Mar 20, 7:58 PM CSTTornado WarningBMXRussell40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.